Bright Audiology - Sanford, NC

Medications that cause hearing loss and tinnitus.

When you start to use a new medication, it’s normal to check out the potential side effects. Will it give you a dry mouth or make you feel nauseous? What might not occur to you is that some medications have a more extreme side effect – they can potentially cause loss of hearing. It’s a complication medical professionals call ototoxicity. Broken down, ototoxic means ear poisoning.

It’s still not known how many drugs cause this problem, but there are at least 130 that are on record as being ototoxic. Which ones should you look out for and why?

A Little About Ototoxicity

How does a pill reap havoc on your ears after you swallow it? these drugs can damage your hearing in three different places:

  • The stria vascularis – Located in the cochlea, the stria vascularis makes endolymph, the fluid in the inner ear. Too much or too little endolymph has a significant impact on both hearing and balance.
  • The vestibule of the ear – This is the area that sits in the center of the labyrinth that makes up the cochlea. It helps manage balance. Vestibulotoxicity medications can cause you to get dizzy or feel like the room is spinning.
  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and converts it into an electrical message the brain can understand. Damage to the cochlea impacts the range of sound you can hear, typically starting with high frequencies then escalating to include lower ones.

Besides the drugs that can cause hearing loss, there are some that only cause tinnitus. Tinnitus is a phantom noise people hear that commonly presents as:

  • Thumping
  • Ringing
  • Popping
  • A windy sound

Normally if you stop using the medication the tinnitus will go away. Some ototoxic drugs, on the other hand, can lead to permanent loss of hearing.

What is The Risk Level For Each Drug?

Permanent hearing loss can be caused by a list of drugs that may surprise you. Many of them you could have in your medicine cabinet right now, and there’s a chance you take them before bed or when you are in pain.

At the top of the list for ototoxic drugs are over-the-counter pain relievers such as:

  • Ibuprofen
  • Naproxen

You can add to this list salicylates that you might know better as aspirin. The hearing issues caused by these drugs are usually reversible when you stop taking them.

Antibiotics are a close second for well known ototoxic drugs. Not all antibiotics are ototoxic, though. You may have heard of some of these that aren’t:

  • Gentamycin
  • Vancomycin
  • Erythromycin

When you quit taking the antibiotics the issue goes away like with painkillers. Other drugs on the ordinary list include:

  • Quinine
  • Chloroquine
  • Quinidine

Substances That Trigger Tinnitus

Some diuretics can result in tinnitus, such as brand names Lasix, Bumex, and Diamox but the biggest offenders in this category are things like:

  • Marijuana
  • Nicotine
  • Caffeine
  • Tonic water

You are exposing yourself to something that may cause tinnitus every time you have your morning coffee. Once the drug is out of your system it will pass and that’s the good news. Some drugs, ironically, that doctors give to treat tinnitus are actually on the list of culprits.

  • Prednisone
  • Lidocaine
  • Amitriptyline

The prescribed dosage should be less than what triggers ringing, though.

Ototoxicity Has Specific Symptoms

The symptoms of tinnitus vary depending on the health of your ears and what medication you get. Generally, you can anticipate anything from moderately annoying to completely incapacitating.

Be on guard for:

  • Difficulty walking
  • Blurring vision
  • Poor balance
  • Vomiting
  • Hearing loss on one or both sides
  • Tinnitus

If you have any of these symptoms after using a medication even if it’s an over-the-counter herbal supplement, you should contact your physician.

If you have ototoxicity does that mean you shouldn’t take your medication? You always should take the medication your doctor prescribes. These symptoms are only temporary so keep that in mind. Keep yourself aware by always asking your doctor about the potential side effects of a medication and don’t be reluctant to ask about ototoxicity. You should also schedule an appointment with a hearing care expert to have a hearing test.

Call Now
Find Location